From Los Angeles, California, USA:
I am 23 and have had diabetes for 16 years. I have always been in very good control and am almost compulsive about checking my blood sugar. My last hemoglobin A1c was 5.4%. For the last two weeks, my morning readings have been skyrocketing to nearly 300 mg/dl [16.7 mmol/L]. I have absolutely no idea what is going on. I have not made any changes in my diet and exercise, have not been sick, have not altered my evening NPH, or anything else. I have been waking myself up at various hours of the night (1:00 am, 2:00 am, 3:00 am, and 4:00 am), and my blood sugar is always fine (around 100-120 mg/dl [5.6-6.7 mmol/L}). Then, I wake up around 5:30 am, I need to go to the bathroom because I am so high! I am a sound sleeper, and I am so exhausted with all of this checking that I don't even wake up to my alarm clock anymore to check my blood sugar. I've thought of everything, but due to the cyclical nature of the highs, it doesn't seem to make sense to attribute them to a latent infection or hormonal changes (my periods often wreak havoc) or anything else. I've heard of the "dawn effect," but why would it happen so suddenly (after 16 years of it never happening)? Is there anything I can do about it besides increasing my NPH dose?
This sounds like a difficult clinical problem to work through, but one that is necessary to address. It is true that the dawn phenomenon is responsible for increased insulin requirements during the early am hours (3:00 am - 6:00 am). It may be that you can change the timing of your injection, the dose of the insulin, the insulin regimen itself, or use an insulin pump which can be variably adjusted to your requirements as appropriate treatment for the problem.
I do not have a good explanation for the reason for your recent change. I empathize with you about the problems and frustrations you are having. I would recommend discussing this as well as a comprehensive approach to its treatment with your physician. There may be issues related to other medications, foods, or other medical conditions which need to be explored.
[Editor's comment: I have a few additional suggestions:
- Your situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System.
- If this has not previously been a problem, it may be that you have some "bad" insulin. I would suggest getting a fresh bottle (with a different lot number) and seeing if this makes a difference after three to four days.
- Have you explored current stressors in your life? Stress of any sort, either "good" or "bad", may be the culprit.
Original posting 29 Dec 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.